Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 2, NWS Glasgow, MT

January 30, 202212 counties in Montana

NWS Glasgow, MT issued this high wind warning at Jan 30, 2022, 7:59 PM MST for 12 counties in Montana. It took effect at Jan 31, 2022, 5:00 AM MST. It was in force for 22 hr. 40 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2022, 7:59 PM MST (02:59 UTC)
In effect from
Jan 31, 2022, 5:00 AM MST
Expired
Feb 1, 2022, 3:00 AM MST
In force
22 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 11:30 AM MSTNON-TSTM WND GST 5510 Ese Zortman, MTMESONET STATION MTM38 BLM ZORTMAN E.
Jan 31, 11:45 AM MSTNON-TSTM WND GST 584 Ese Wagner, MTMESONET STATION MTM69 3.6 E WAGNER (MT-MESO).
Jan 31, 12:15 PM MSTNON-TSTM WND GST 552 Wnw Malta, MTAWOS STATION KM75 MALTA.
Jan 31, 12:48 PM MSTNON-TSTM WND GST 582 Wnw Jordan, MTASOS STATION KJDN JORDAN.
Jan 31, 12:58 PM MSTNON-TSTM WND GST 612 Wnw Jordan, MTASOS STATION KJDN JORDAN.
Jan 31, 2:44 PM MSTNON-TSTM WND GST 5814 Nnw Hell Creek Rec A, MTMESONET STATION KIGM8 KING COULEE.
Jan 31, 2:45 PM MSTNON-TSTM WND GST 6011 Ene Zortman, MTMESONET STATION 269000 11 SW PHILLIPS.
Jan 31, 2:45 PM MSTNON-TSTM WND GST 6011 Ene Zortman, MTMESONET STATION MTMAL 11.3 SW PHILLIPS (MT DOT).
Jan 31, 2:45 PM MSTNON-TSTM WND GST 6213 Nne Nelson Creek Rec, MTMESONET STATION MTM87 FORT PECK S.
Jan 31, 3:00 PM MSTNON-TSTM WND GST 6311 Ene Zortman, MTMESONET STATION 269000 11 SW PHILLIPS.
Jan 31, 3:30 PM MSTNON-TSTM WND GST 6711 Ene Zortman, MTMESONET STATION 269000 11 SW PHILLIPS.
Jan 31, 3:32 PM MSTNON-TSTM WND GST 621 Ese Zortman, MTMESONET STATION ALDM8 ZORTMAN 1E.
Jan 31, 3:33 PM MSTNON-TSTM WND GST 553 Ene Wolf Point, MTASOS STATION KOLF WOLF POINT AIRPORT.
Jan 31, 3:44 PM MSTNON-TSTM WND GST 5814 Nnw Hell Creek Rec A, MTMESONET STATION KIGM8 KING COULEE.
Jan 31, 3:45 PM MSTNON-TSTM WND GST 7011 Ene Zortman, MTMESONET STATION MTMAL 11.3 SW PHILLIPS (MT DOT).
Jan 31, 4:15 PM MSTNON-TSTM WND GST 5911 N Vandalia, MTMESONET STATION MTM34 10.9 N VANDALIA (MT-MESO).
Jan 31, 4:44 PM MSTNON-TSTM WND GST 572 Wsw Thoeny, MTMESONET STATION BLUM8 THOENY 1WSW/BLUFF CREEK.
Jan 31, 5:15 PM MSTNON-TSTM WND GST 625 W Van Norman, MTMESONET STATION MTM88 JORDAN E.
Jan 31, 5:30 PM MSTNON-TSTM WND GST 586 Nw Sidney, MTMESONET STATION MTM10 6.3 NW SIDNEY (MT-MESO).
Jan 31, 5:40 PM MSTNON-TSTM WND GST 581 N Navajo, MTMESONET STATION MTRED 1.3 N NAVAJO (MT DOT).
Jan 31, 5:47 PM MSTNON-TSTM WND GST 555 Ssw Forest Park, MTMESONET STATION DW8632 GLENDIVE.
Jan 31, 5:59 PM MSTNON-TSTM WND GST 6112 Wsw Nohly, MTMESONET STATION MTSOO 16.0 SW BAINVILLE (MT DOT).
Jan 31, 6:00 PM MSTNON-TSTM WND GST 551 Nne Froid, MTMESONET STATION MTM81 FROID NE MDA.
Jan 31, 6:02 PM MSTNON-TSTM WND GST 626 S Comertown, MTMESONET STATION MTCOM 6.0 S COMERTOWN (MT DOT).
Jan 31, 6:05 PM MSTNON-TSTM WND GST 552 Nne Glasgow, MTASOS STATION KGGW GLASGOW AIRPORT (ASOS).
Jan 31, 6:10 PM MSTNON-TSTM WND GST 574 Wnw Midway, MTMESONET STATION FW8536 SAVAGE.
Jan 31, 6:30 PM MSTNON-TSTM WND GST 601 Ne Saint Marie, MTMESONET STATION 07MT 1.0 NE SAINT MARIE (GGWWFO).
Jan 31, 6:31 PM MSTNON-TSTM WND GST 571 N Navajo, MTMESONET STATION 269002 1 N NAVAJO.
Jan 31, 6:31 PM MSTNON-TSTM WND GST 589 Sw Bredette, MTMESONET STATION 269001 8 WSW BREDETTE.
Jan 31, 6:48 PM MSTNON-TSTM WND GST 551 Nw Forest Park, MTAWOS STATION KGDV GLENDIVE AIRPORT.
Jan 31, 6:50 PM MSTNON-TSTM WND GST 582 E Fort Peck, MTMESONET STATION GGWFP 2.4 E FORT PECK (GGWWFO).
Jan 31, 6:54 PM MSTNON-TSTM WND GST 6312 Wsw Nohly, MTMESONET STATION 302004 15 SSW BAINVILLE.
Jan 31, 6:55 PM MSTNON-TSTM WND GST 582 Ene Plentywood, MTAWOS STATION KPWD PLENTYWOOD.
Jan 31, 6:55 PM MSTNON-TSTM WND GST 582 Ene Plentywood, MTMESONET STATION KPWD 2.0 E PLENTYWOOD (GTFWFO).
Jan 31, 7:02 PM MSTNON-TSTM WND GST 662 W Bloomfield, MTMESONET STATION GW0525 BLOOMFIELD.
Jan 31, 7:08 PM MSTNON-TSTM WND GST 558 Nw Lindsay, MTMESONET STATION 302002 7 WNW LINDSAY.
Jan 31, 7:15 PM MSTNON-TSTM WND GST 5512 Sse Sprole, MTMESONET STATION FW2498 BADGER CREEK.
Jan 31, 7:18 PM MSTNON-TSTM WND GST 601 Nnw Sprole, MTMESONET STATION POPM8 POPLAR RAWS.
Jan 31, 7:20 PM MSTNON-TSTM WND GST 552 Nw Archer, MTMESONET STATION 246927 2 NW ARCHER.
Jan 31, 7:20 PM MSTNON-TSTM WND GST 603 S Dooley, MTMESONET STATION 242454 3 S DOOLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS75 KGGW 310259
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
759 PM MST Sun Jan 30 2022

MTZ021-060-311200-
/O.UPG.KGGW.HW.A.0002.220131T1200Z-220201T0300Z/
/O.NEW.KGGW.HW.W.0002.220131T1200Z-220201T0300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
759 PM MST Sun Jan 30 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Petroleum and Southwest Phillips Counties.

* WHEN...From 5 AM to 8 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles along US Highway 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-022-311200-
/O.CON.KGGW.HW.A.0002.220131T1200Z-220201T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Garfield-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, and Jordan
759 PM MST Sun Jan 30 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST MONDAY THROUGH
MONDAY EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  possible.

* WHERE...Southwest Phillips, Central and Southern Valley, 
  Petroleum, Central and Southeast Phillips and Garfield 
  Counties.

* WHEN...From late tonight through Monday evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
282 
WWUS75 KGGW 311017
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
317 AM MST Mon Jan 31 2022

MTZ016-017-022-311130-
/O.CAN.KGGW.HW.A.0002.220131T1200Z-220201T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Garfield-
317 AM MST Mon Jan 31 2022

...HIGH WIND WATCH IS CANCELLED...

Strong northwest winds are expected behind a cold front passage
today, but overall wind gusts should remain below 50 mph across
the region. Therefore the High Wind Watch has been cancelled.

$$

MTZ019-010000-
/O.EXB.KGGW.HW.W.0002.220131T2300Z-220201T1000Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
317 AM MST Mon Jan 31 2022

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM
MST TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Sheridan County.

* WHEN...From 4 PM this afternoon to 3 AM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ021-060-010000-
/O.CON.KGGW.HW.W.0002.220131T1200Z-220201T0300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
317 AM MST Mon Jan 31 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwest Phillips and Petroleum Counties.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
700 
WWUS75 KGGW 312113
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
213 PM MST Mon Jan 31 2022

MTZ016-017-022-059-061-010100-
/O.EXB.KGGW.HW.W.0002.220131T2113Z-220201T0100Z/
Central and Southeast Phillips-Central and Southern Valley-
Garfield-Northern Phillips-Northern Valley-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Jordan, Whitewater, and Opheim
213 PM MST Mon Jan 31 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Garfield, Northern Phillips and Northern Valley 
  Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Expect dangerously cold wind chills to 20
  degrees below zero or colder to accompany these high winds 
  during the overnight and morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ018-020-023>027-062-010515-
/O.EXB.KGGW.HW.W.0002.220131T2113Z-220201T1000Z/
Daniels-Western Roosevelt-McCone-Richland-Dawson-Prairie-Wibaux-
Eastern Roosevelt-
Including the cities of Scobey, Wolf Point, Poplar, Circle, 
Sidney, Fairview, Glendive, Richey, Terry, Wibaux, and Culbertson
213 PM MST Mon Jan 31 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Portions of northeast Montana.

* WHEN...Until 3 AM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Expect dangerously cold wind chills to 20
  degrees below zero or colder to accompany these high winds 
  during the overnight and morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ021-060-010100-
/O.EXT.KGGW.HW.W.0002.000000T0000Z-220201T0100Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
213 PM MST Mon Jan 31 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Southwest Phillips and Petroleum Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ019-010515-
/O.EXT.KGGW.HW.W.0002.220131T2113Z-220201T1000Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
213 PM MST Mon Jan 31 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM MST TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Sheridan County.

* WHEN...Until 3 AM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Expect dangerously cold wind chills to 20
  degrees below zero or colder to accompany these high winds 
  during the overnight and morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
776 
WWUS75 KGGW 010533
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1033 PM MST Mon Jan 31 2022

MTZ018>020-023>027-062-011000-
/O.CON.KGGW.HW.W.0002.000000T0000Z-220201T1000Z/
Daniels-Sheridan-Western Roosevelt-McCone-Richland-Dawson-Prairie-
Wibaux-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Circle, Sidney, Fairview, Glendive, Richey, 
Terry, Wibaux, and Culbertson
1033 PM MST Mon Jan 31 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northeast Montana.

* WHEN...Until 3 AM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
966 
WWUS75 KGGW 010953
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
253 AM MST Tue Feb 1 2022

MTZ018>020-023>027-062-011100-
/O.EXP.KGGW.HW.W.0002.000000T0000Z-220201T1000Z/
Daniels-Sheridan-Western Roosevelt-McCone-Richland-Dawson-Prairie-
Wibaux-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Circle, Sidney, Fairview, Glendive, Richey, 
Terry, Wibaux, and Culbertson
253 AM MST Tue Feb 1 2022

...HIGH WIND WARNING WILL EXPIRE AT 3 AM MST EARLY THIS MORNING...

Winds will continue to diminish across the region early this
morning. Therefore the High Wind Warning has been allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 2:24 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 30, 2:24 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
224 PM MST Sun Jan 30 2022

.DISCUSSION...

Afternoon Update (2130Z):
Winds for Monday actually seem to be trending downwards, as even
the top end of the ensembles seem to cap wind gusts to around 50
mph in the southwest, with lower amounts elsewhere. Confidence
that no locations will see high wind criteria at any point
tomorrow, however, is moderate. The exact amount of mixing,
combined with evaporative enhancement of downward winds underneath
the expected precipitation that will accompany the cold front
tomorrow is uncertain enough as to warrant keeping an eye on winds
as the day progresses. As a result of all this, confidence is not
high enough to either expand the watch or issue any upgrades at
this in the game. Otherwise, the rest of the forecast was well
enough similar to this morning as to require little in the way of
significant change.

Cliff

PREVIOUS DISCUSSION:
There are several items worth monitoring through the short term
forecast period across NE Montana. First will be the potential for
high wind on Monday. Today will be relatively quiet with dry
weather conditions and seasonably mild temperatures. As a cold
front slides through the region, west to northwest winds will
increase. Widespread winds ranging from 20 to 30 mph are expected,
with some places seeing gusts in excess of 60 mph. Where this is
most likely, a High Wind Watch is in effect.

Some of the latest ensemble guidance is suggestive of the threat
shifting further to the east during the afternoon and early
evening hours. However, local tools and procedures do not yet
support expanding the watch. Current wind gusts in the east
generally reach 40 to 50 mph at this time for Monday afternoon. If
overall trends continue and confidence increases on a more
widespread high wind event, the next shift can further assess
updates to products and messaging.

A wintry mix is possible as the cold front approaches which will
quickly shift over to light snow with the cold air advection. It
would not be surprising to see a brief period of freezing rain,
especially in the east, but impacts should be minor given light
QPF and quick transition to snow. The timing for this is Monday
afternoon into the evening, and again will be monitoring trends
closely to see if it ramps up.

Looking ahead to Tuesday, look for markedly colder temperatures
with highs in the single digits and teens and lows Tuesday night
ranging from 20 below in the northeast to around 0 in the
southwest. Wind chill headlines might need consideration during
this period to cover impacts from the dangers of frostbite and
hypothermia.

Longer term, ensembles suggest temperature recovery late in the
week. Thus, the coming cold spell is expected to be short lived.

&&

.AVIATION...

UPDATED: 2130Z

Wind Shear: Low-Level Wind Shear issues will again be present
through the morning hours Monday across much of northeast Montana
in advance of the approaching cold front. Shear through the first
2000ft AGL of 35-55 kts out of the northwest possible during the
timeframe of 06Z-18Z.

Winds: Southwest winds that are mostly under 10-15 kts this
afternoon and evening will quickly transition Monday late
morning/early afternoon to northwest winds of 15-25 kts with gusts
to 40 kts at times.

Expected Flight Category: VFR

Synopsis: The cold front and low pressure system as mentioned
above will bring winds and some chances for precipitation to the
region from Monday afternoon through Tuesday morning.
Precipitation type will be dependent on location, as airfields to
the south will see rain that could eventually turn to snow
overnight, while fields closer to the Canadian border could see
either all snow or a mix of rain and snow transition quickly to
all snow.

Cliff

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Monday evening for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...Petroleum...Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:13 PM MSTWind Chill AdvisoryGGWDaniels, Dawson, McCone, Phillips, Prairie, Richland and 4 more20 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.